MAUDE Adverse Event Report: EDWARDS LIFESCIENCES LLC EDWARDS SAPIEN 3 TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES LLC EDWARDS SAPIEN 3 TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9600TFX29A
Medical Device Problem Code Calcified (1077)
Health Effect - Clinical Codes Chest Pain (1776); Heart Failure/Congestive Heart Failure (4446)
Date of Event 04/23/2026
Type of Reportable Event Serious Injury
Event or Problem Description
As reported by the field clinical specialist, approximately 7 years post right transfemoral tavr procedure with a 29 mm sapien 3 valve, the patient presented with chest pain and heart failure.The patient underwent a valve-in-valve procedure with a 26 mm sapien 3 ultra resilia valve due to stenosis, regurgitation and calcification.The valve was placed successfully and the patient left room in stable condition.Based on the medical record review, the patient was initially admitted for chronic obstructive pulmonary disease and congestive heart failure exacerbation and was discharged.The patient returned shortly thereafter with worsening dyspnea and altered mental status, requiring intensive care unit admission for acute-on-chronic hypoxic and hypercapnic respiratory failure.During this hospitalization, the patient experienced a non-st-elevation myocardial infarction with worsening renal function consistent with cardiorenal syndrome, as well as severe aortic stenosis, and was under evaluation for a repeat transcatheter aortic valve replacement.While hospitalized, the patient experienced a cardiac arrest following return from an unspecified computed tomography scan, which was determined to be likely multifactorial in the setting of severe cardiopulmonary disease, hypoxia, and metabolic derangements.The patient was resuscitated, intubated, and placed on hemodynamic support.A 26 mm sapien 3 ultra resilia transcatheter heart valve was implanted approximately 15 days after admission.The patient was discharged from the facility approximately one week following the transcatheter aortic valve replacement procedure.
 
Additional Manufacturer Narrative
Per the instructions for use (ifu), structural valve deterioration (wear, fracture, calcification, leaflet tear/tearing from the stent posts, leaflet retraction, suture line disruption of components of a prosthetic valve, thickening, stenosis), is a potential adverse event associated with bioprosthetic heart valves.Per a technical summary written by edwards lifesciences, calcific degeneration is a common cause of bioprosthetic heart valve failures.Many factors contribute to the onset and propagation of calcification.These include patient factors (age, disease state, pharmacological intervention, etc.), mechanical stress related to the valve's hemodynamic performance, and glutaraldehyde fixation of tissue.Of these, the fixation process is a relatively minor contributor to calcification for edwards' tissue valves due to subsequent anti-calcification treatments during manufacturing.Though numerous studies have been conducted on preventive calcification strategies in bioprosthetic heart valves, the causes of calcification are not fully understood and there are still no mechanisms or medical therapies which fully prevent bioprosthesis from calcifying.In this case, there was no allegation or indication a manufacturing non-conformance contributed to this product problem.Investigation results suggest/indicate patient factors of coronary artery disease, chronic kidney disease, hypertension, hyperlipidemia and type 2 diabetes mellitus may have caused or contributed to this event.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time.

Brand Name
EDWARDS SAPIEN 3 TRANSCATHETER HEART VALVE
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES LLC
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES LLC
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key25179944
Report Number2015691-2026-15205
Device Sequence Number10702977
Product Code NPT
UDI-Device Identifier00690103194364
UDI-Public(01)00690103194364(17)200919
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/15/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/19/2020
Device Model Number9600TFX29A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/22/2026
Initial Report FDA Received Date05/15/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured09/20/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age71 YR
Patient SexMale